Mon - Fri 8.30am - 5pm (03) 9819 4411 oralsurgeons@maxfacclinic.com
Trusted By
30k+ Patients
Performed over
90k+ Procedures
25 Years
of Experience

Nausea/Vomiting

MaxFac Clinic > Post Surgery > Nausea/Vomiting

It is not unusual to experience nausea and vomiting after oral surgery. Sometimes it can occur when a small amount of blood is swallowed and reacts with analgesics.

Vomiting after swallowing blood is a very natural reaction as the body cannot digest blood.

Nausea and vomiting can occur after general anaesthesia, and we can provide medication to stop this. It also helps to lie flat, with the head slightly elevated, and only make minimal movements. When movement is necessary, the patient should get up slowly and may need assistance.  

Prescription pain medication may also cause nausea and vomiting, especially when taken on an empty stomach. To help prevent or treat nausea, drink plenty of clear fluids such as lemonade or ginger ale, as these sugary drinks can help restore glucose levels which may be low after surgery and due to a limited diet.

When nausea does occur, stop eating any food, including prescription medicines and frequently sip on ginger ale for an hour. Once nausea has passed, resume eating a light diet and taking medication. It is best to avoid eating solid foods and dairy products while still feeling nauseous.

Often, supportive care is all that is needed when someone feels nauseous, and even though these symptoms are uncomfortable and upsetting, they are self-limiting and should improve within a few hours. If the symptoms persist or are concerning in any way, please contact MaxFac Clinic so our caring staff can assist you. Recurrent vomiting may require an injection to prevent it from continuing.

Contact & Appointment

Emergency Service